My son has been living with Type 1 diabetes for almost 2 years, and until now it has been fairly smooth(as smooth as it can be) but yesterday his blood sugar went down to 22 and he lost consciousness for brief periods of time, we called 911 and by the time they got there his sugar was up(without glucagon) and we decided to take him to a urgent care office. On the way there his blood sugar went back down to 56 and he started trying to go to sleep in the car. We got him to the doctors office and he seemed to stabilize and the doctor called his endo who only adjusted his sliding scale for breakfast and sent him home. We are now terrified of low blood sugars and it felt like the doctor didn't care too much, he is the only pediatric endo in the area and we don't know what to do, any suggestions?
I know how scary severe low blood sugars can be. They are not always avoidable, unfortunately but there are definitely things you can do to minimize them. Many lows are caused by too much insulin or too little or both. You said something about a "sliding scale" for breakfast. I assume this determines the bolus dose by what the blood glucose is before the meal. Just to let you know this is a somewhat outdated method. More exact is to match insulin to food by a I:C, an insulin: carb ratio. You need to determine the correct ratio for your son which might differ for each meal. Then you count the exact number of carbs he will be eating and figure it out from there. 1:15 is a good starting place and then you need to experiment and see his correct ratio which might be more or less. 1:15 would mean one unit of insulin to every 15 carbs. Get the book, Using Insulin by John Walsh or Think Like a Pancreas (I can't remember the author). Another way to avoid lows is to test, test, test. He didn't get to 22 without passing through the higher numbers of 70, 60, 50. You don't say how old your son is but if he is old enough to recognize and describe feelings of hypoglycemia he needs to treat it when it is below 60 with some glucose tablets.
It is also important to avoid "stacking". Adding more insulin when there is still a dose onboard and active. You need to learn how long your insulin lasts and when it peaks. Good luck.
I am 21 years old and have had diabetes my whole life but i agree with zoelula somewhat cause age matters with diabetes so if he is under the age of 17 its most likely what he is eating not the insulin cause his body is burning more sugar then what he is putting in so he needs to eat snacks and check his sugar often its rare but also his body may be rejecting the type of insulin he is useing it happen to me but like i said its rare and if the doctor did not tell you this never let soneone with a low blood sugar fall asleep they could go into a diabetic coma. i went into one b4 not good
P.S. orange juice and peaunt butter works best on low blood sugars hope that helps
I'm sorry there was a typo in my post above. I meant to say "what causes lows are too much insulin or too little food (carbs)." The two need to be closely related, so that he isn't taking too much insulin for how much carbs he is consuming. (That's why the I:C ratio is the best way to determine dose.) Btw, blackheart, oj is a great treatment for low blood sugars but peanut butter will do very little, though it's a good snack. You need a fast acting high carb item, such as OJ or just get glucose tabs from the drugstore as they are the fastest acting and easy to keep around the house.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.